Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 24, NWS Grand Rapids, MI

September 5, 20206 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 5, 2020, 3:43 PM EDT for 6 counties in Michigan. It took effect at Sep 6, 2020, 10:00 AM EDT. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2020, 3:43 PM EDT (19:43 UTC)
In effect from
Sep 6, 2020, 10:00 AM EDT
Expired
Sep 7, 2020, 8:00 PM EDT
In force
34 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WHUS43 KGRR 051943
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
343 PM EDT Sat Sep 5 2020

MIZ037-043-050-056-064-071-060345-
/O.NEW.KGRR.BH.S.0024.200906T1400Z-200907T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
343 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From Sunday morning through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves will increase to 4 to 6 feet Sunday
  afternoon at beaches north of Holland. All beaches at 6 foot
  waves by mid afternoon. Waves peak Sunday Night at 8 to 10 feet.
  Then lowering to 4 to 6 feet Monday morning. 
  
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
10 follow-up statements
063 
WHUS43 KGRR 052053
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
453 PM EDT Sat Sep 5 2020

MIZ037-043-050-056-064-071-060500-
/O.CON.KGRR.BH.S.0024.200906T1400Z-200907T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
453 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.  

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From Sunday morning through Monday afternoon. Conditions
  South of Muskegon will be marginally hazardous late Saturday
  afternoon into the evening. 

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
233 
WHUS43 KGRR 052107
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
507 PM EDT Sat Sep 5 2020

MIZ056-064-071-060515-
/O.NEW.KGRR.BH.S.0025.200905T2107Z-200906T0100Z/
/O.CON.KGRR.BH.S.0024.200906T1400Z-200907T2000Z/
Ottawa-Allegan-Van Buren-
507 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...For the first Beach Hazards Statement, until 9 PM EDT 
  this evening. For the second Beach Hazards Statement, from 
  Sunday morning through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves this evening will be around 4 feet. The
  largest waves will peak Sunday night but will be 5 to 8 feet 
  through Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-060515-
/O.CON.KGRR.BH.S.0024.200906T1400Z-200907T2000Z/
Mason-Oceana-Muskegon-
507 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From Sunday morning through Monday afternoon. 
  Conditions South of Muskegon will be marginally hazardous late 
  Saturday afternoon into the evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* Additional Details...The largest waves will peak Sunday night 
  but will be 5 to 8 feet through Monday morning

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
011 
WHUS43 KGRR 060057
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
857 PM EDT Sat Sep 5 2020

MIZ056-064-071-060900-
/O.EXP.KGRR.BH.S.0025.000000T0000Z-200906T0100Z/
/O.CON.KGRR.BH.S.0024.200906T1400Z-200907T2000Z/
Ottawa-Allegan-Van Buren-
857 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY AFTERNOON...
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Sunday morning through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS... The largest waves will peak Sunday night 
  but will be 5 to 8 feet through Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-060900-
/O.CON.KGRR.BH.S.0024.200906T1400Z-200907T2000Z/
Mason-Oceana-Muskegon-
857 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From Sunday morning through Monday afternoon. 

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS... The largest waves will peak Sunday night 
  but will be 5 to 8 feet through Monday morning.

* ADDITIONAL DETAILS...The largest waves will peak Sunday night 
  but will be 5 to 8 feet through Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
340 
WHUS43 KGRR 061000
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
600 AM EDT Sun Sep 6 2020

MIZ037-043-050-056-064-071-061800-
/O.CON.KGRR.BH.S.0024.200906T1400Z-200907T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
600 AM EDT Sun Sep 6 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM EDT THIS
MORNING THROUGH MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...From 10 AM EDT this morning through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
095 
WHUS43 KGRR 061839
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
239 PM EDT Sun Sep 6 2020

MIZ037-043-050-056-064-071-070245-
/O.CON.KGRR.BH.S.0024.000000T0000Z-200907T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
239 PM EDT Sun Sep 6 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
820 
WHUS43 KGRR 062351
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
751 PM EDT Sun Sep 6 2020

MIZ037-043-050-056-064-071-070800-
/O.CON.KGRR.BH.S.0024.000000T0000Z-200907T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
751 PM EDT Sun Sep 6 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
531 
WHUS43 KGRR 070743
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
343 AM EDT Mon Sep 7 2020

MIZ037-043-050-056-064-071-071545-
/O.CON.KGRR.BH.S.0024.000000T0000Z-200907T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
343 AM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
279 
WHUS43 KGRR 071347
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
947 AM EDT Mon Sep 7 2020

MIZ037-043-050-056-064-071-072000-
/O.CON.KGRR.BH.S.0024.000000T0000Z-200907T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
947 AM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
116 
WHUS43 KGRR 071916
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
316 PM EDT Mon Sep 7 2020

MIZ037-043-050-056-064-071-080000-
/O.EXT.KGRR.BH.S.0024.000000T0000Z-200908T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
316 PM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
224 
WHUS43 KGRR 072355
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
755 PM EDT Mon Sep 7 2020

MIZ037-043-050-056-064-071-080100-
/O.EXP.KGRR.BH.S.0024.000000T0000Z-200908T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
755 PM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

Waves were under 4 feet at most locations.  The waves have been 
falling through the afternoon and into the evening. They are 
forecasted to continue to fall through the night. Thus the hazard 
will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 3:29 PM EDT, 14 minutes earlier.

Area forecast discussion, Sep 5, 3:29 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Sat Sep 5 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 326 PM EDT Sat Sep 5 2020

- Showers and Thunderstorms Daytime Sunday

- Strong to Severe Thunderstorms Possible Sunday Night

- Cooler and wetter pattern next week

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 326 PM EDT Sat Sep 5 2020

--Showers and Thunderstorms Daytime Sunday--

The upcoming system will consist of two parts. The first will be
arriving Sunday morning. This MCS will be fairly moist and will
coincide with a warm frontal boundary. Scattered showers and a
few embedded thunderstorms are expected. The CAPE is lacking, and
LCL's will be above 2KFT. This MCS will exit early Sunday
afternoon with a line of storms possible in its wake. Those storms
in the warm environment should be fairly isolated, especially
according to the latest NAM NEST.

--Strong to Severe Thunderstorms Possible Sunday Night--

The second part of the system will be a line of strong to severe
storms Sunday evening.  A robust upper level low that the models
have a good handle on will be moving through Southern Canada Sunday
afternoon. This will coincide with an elongated trough extending
into the central US. There is also a deepening short wave at 850mb
along with an anomalous 850mb 55kt low level jet that will be
over Michigan between 00Z to 06Z Monday. This Jet, along with the
instability from the front will couple with slightly anomalous
PWATs and should have all the ingredients for strong to severe
convection.

 The DCAPE values will increase to 1-2k Joules Sunday night. That
shows there is a potential for damaging winds. The biggest areas of
concern are the counties along the lakeshore, where SPC has a slight
risk out, though severe weather will be possible as the line moves
across southwest Michigan through the first half of the overnight
period. LCL's will be lowest through the north, and given the shear
that will be provided by the strong LLJ, a tornado cannot be ruled
out.

The Low Level Jet should help maintain the line as it moves through
Southern Lower Michigan, and should exit the region by 2 AM.

--Cooler and wetter pattern next week--

As the upper level low exits the region Monday, there will be
copious amounts of moisture that pools into the region. The latest
mid to long range models have shifted the best moisture further
north. However rain remains possible mid week. The coldest air
behind the front will be Monday night into Tuesday. Expect High
Temperatures on Tuesday to be in the 60s. Which is well below
normal. However, temperatures should recover quickly and be in the
70s through the rest of the week.

Another upper level system will swing through late next week. There
is some disparity in timing but that could bring a wetter period
through next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 741 AM EDT Sat Sep 5 2020

VFR conditions will prevail through tonight. Winds will be light
southwest today then go west to northwest around 10 knots this
evening.

&&

.MARINE...
Issued at 326 PM EDT Sat Sep 5 2020

Winds and waves will increase Sunday through Sunday night. Winds
will begin from the south at 25 kts and then steadily increasing
into Sunday night. The strong Winds aloft will bring  Gale force
winds Sunday over Lake Michigan. The waves will build to 4 to 6
feet Sunday afternoon with 8 to 10 foot seas Sunday night into
Monday morning. The winds will shift to the southwest and then
the west behind the passing front. Winds should decrease slowly
through Monday with waves subsiding to 2 to 4 feet Monday night.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Sunday morning through Monday
     afternoon for MIZ037-043-050-056-064-071.

LM...Gale Warning from 10 AM Sunday to 5 AM EDT Monday for LMZ844>849.

&&

SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...Ostuno
MARINE...Ceru
Hazardous weather outlook, Sep 5, 4:46 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
446 AM EDT Sat Sep 5 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
446 AM EDT Sat Sep 5 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a marginal risk of severe weather Sunday night along with
heavy rain that could cause minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday night.

LMZ844>849-060900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
446 AM EDT Sat Sep 5 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves will be hazardous to small craft and strong
currents will be hazardous to swimmers on Sunday and Monday.

Thunderstorms could bring strong wind gusts Sunday night along
with lightning strikes on Lake Michigan.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:45 PM EDTGale WarningGRR36 hr
Sep 5, 5:07 PM EDTBeach Hazards StatementGRRAllegan, Ottawa, Van Buren4 hr
Sep 5, 5:20 PM EDTSmall Craft AdvisoryGRR4 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.